Louisiana, 2024

Tornadoes and Hail in Louisiana, May 13, 2024

May 13, 2024 · NWS LIX · 21 events in 8 counties and zones

A stationary front was setup along the gulf coast on May 13th. High instability and progressive flow aloft ignited a storm complex over southeastern Texas during the mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$140,000
Crop damage
$27,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary front was setup along the gulf coast on May 13th. High instability and progressive flow aloft ignited a storm complex over southeastern Texas during the mid afternoon hours. Those storms quickly formed into a linear complex that rode along the stationary boundary, favoring the thermal and instability gradient. The complex made its way across southern Louisiana, producing destructive straight-line winds with embedded tornadoes. The complex dove south into the Gulf of Mexico off of the Mississippi coast, favoring the instability where it continued to produces significant wind gusts before exiting the coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 13, 4:35 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 13, 4:35 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
535 PM CDT Mon May 13 2024

...New UPDATE...

.UPDATE...
Issued at 534 PM CDT Mon May 13 2024

Developing squall line over southwest LA has already had a
history of producing a few tornadoes and widespread wind damage.
This line is expected to accelerate some moving into the CWA
between 6 and 7 and then across most of the area before midnight.
It will also likely remain severe and thus SPC has issued Severe
Thunderstorm Watch 239 until midnight tonight for the entire area.
Main concern is damaging winds possibly greater than hurricane
force force along with large hail and even a few tornadoes. /CAB/

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 342 PM CDT Mon May 13 2024

Key Messages:
1. A flood watch remains in effect for areas along and south of
the I-10/12 corridor due to the threat for heavy rainfall that
could result in localized flash flooding primarily in urban and
poor drainage areas.

2. An enhanced risk for severe weather remains primarily along and
south of the I-10/12 corridor for the threat of a secondary round
of storms moving into the area this evening with damaging winds
and hail being the primary threat, but a tornado cannot be ruled
out.

The morning convection has surged southeast into the coastal
waters putting down a decent cold pool that has moderated
temperatures and stabilized the air mass overhead for now. SPC
mesoanalysis and LCH 18z special sounding have indicated that
ample instability (CAPE >5000 j/kg and ML lapse rates >7.5 C/km)
and sufficient 0-6km bulk shear (~45-50kt) lay just to our
southwest which has initiated the second round of deep convection
over coastal Texas. This second round is anticipated to continue
to deepen and organized as it traverses southwest LA and surges
east into our area. Timing of this MCS has sped up to the earliest
arrival into the Atchafalaya Basin to be by 6-7PM CDT. Given the
strength of the developing cold pool with this MCS, 12z HREF
guidance, and latest CAMs the expectation is for this system to
be more progressive though will pack a punch with damaging winds
and hail being the primary severe threat. Locally heavy rainfall
(rainfall rates of 2-3"/hr) will be another concern for urban and
poor drainage areas along and south of the I-10/12 corridor.

Once this squall line pushes through over the course of 4-6 hours,
we'll be monitoring the progression of the cold pool boundary to
ensure it clears coastal LA and diminishes the flooding threat.
The current thinking is all severe and flooding threat should be
over by sunrise on Tuesday.

Clearing skies by Tuesday afternoon will allow us to rapidly warm
up back into the upper 80s, and we should see temps follow strong
diurnal curves through midweek thereafter. Warmest day of the week
appears to be Wednesday which is collocated best with an
amplifying shortwave ridge and as well as mostly fair skies.

&&

.LONG TERM...
(Wednesday through Sunday night)
Issued at 342 PM CDT Mon May 13 2024

The next upper troughing will then move out into the plains by
mid week with sfc return flow forcing this boundary back to the
north moving back over the area possibly as early as Thu and this
whole thing looks to play out again similar to this event. The
first disturbance moves through mid day Thu and may hug the coast.
This should be associated with the warm front. The next main
system will move along the cold frontal interface as it stalls
across the area with an abundance of deep moisture Fri. This is at
least one solution, but as one can clearly see with the current
system, this will almost surely change several times before we get
there. The general synoptic structure looks valid, but we will
definitely need to get closer to even think of resolving the
smaller scale features. TE

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Mon May 13 2024

MVFR to IFR CIGs will prevail through the remainder of the
daylight hours. Some breaks to scattered coverage can be expected
with the wake of the morning showers and storms, but expect
redevelopment of VCTS through the afternoon primarily along and
north of I-10/12 corridor. Another complex of strong to severe
thunderstorms are expected to move in from the west after 00 UTC
tonight with TEMPOs noted for windows of highest confidence of
TSRA impacts. However, timing is still somewhat uncertain with
exact evolution of these storms. After this line of storms clears
the area through 06-09 UTC timeframe, expect SHRA to persist into
sunrise in the morning with gradual improvement of CIGS/VIS as
the day progresses on Tuesday.

&&

.MARINE...
Issued at 342 PM CDT Mon May 13 2024

Higher winds (15-25 knots) and seas (3-7 feet) are expected through
the overnight hours tonight. Strong thunderstorms moving through the
area could result in locally higher winds and seas which will be
dangerous for small crafts. Winds become more west to southwesterly
and decrease to less than 10 knots through the afternoon on Tuesday
where hazards to small crafts will decrease. Southerly component to
light winds remains intact through midweek but becomes more easterly
with time by later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  84  61  86 /  70  20   0   0
BTR  68  89  65  91 /  70  20   0   0
ASD  68  87  66  91 /  90  50   0   0
MSY  71  87  71  89 /  90  30   0   0
GPT  69  86  67  89 /  90  60   0   0
PQL  68  87  66  91 /  90  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late tonight for LAZ046>048-056>060-064>070-
     076>090.

GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ530-
     532-534-536-538-555-557-575-577.

MS...Flood Watch through late tonight for MSZ083>088.

GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ532-
     534-536-538-555-557-575-577.

&&

SHORT TERM...TJS
LONG TERM....TJS
AVIATION...TJS
MARINE...TJS

In the hours before

Special weather statement, May 13, 2:09 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
309 PM CDT Mon May 13 2024

LAZ034-035-132045-
Pointe Coupee LA-West Feliciana LA-
309 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL WEST
FELICIANA AND CENTRAL POINTE COUPEE PARISHES THROUGH 345 PM CDT
...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morganza, or 7 miles east of Melville, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, and Morganza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3097 9158 3083 9131 3055 9157 3065 9175
      3066 9175
TIME...MOT...LOC 2009Z 211DEG 21KT 3067 9162

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MSW

The radar

The Hammond radar (KHDC), 118 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 tornado, 1 hail. Local standard time, as filed.

Tornado, Iberville

When
May 13, 5:37 PM CST to 5:38 PM CST
Where
Iberville County, 8.27 mi WSW of Ramah to 7.41 mi WSW of Ramah
Rating
EFU
Path length
0.91 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
30.340, -91.620

Damage path of apparent tornado based on NDVI differencing in high resolution satellite imagery.

Tornado, Iberville

When
May 13, 5:39 PM CST to 5:47 PM CST
Where
Iberville County, 7.12 mi WSW of Ramah to 2.76 mi S of Ramah
Rating
EF0
Path length
6.56 mi
Path width
150 yd
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.360, -91.610

An EF-0 tornado was confirmed to have tracked south of Interstate 10 over primarily rural lands of the Atchafalaya Basin. High resolution satellite imagery depicted a scalloped swath of tree damage associated with a strong circulation within a line of thunderstorms. Some uprooted trees and large branches were identified via ground survey where this tornado crossed Atchafalaya Basin Levee Rd, the only road that could be accessed to assess its intensity.

Tornado, Pointe Coupee

When
May 13, 5:43 PM CST to 5:45 PM CST
Where
Pointe Coupee County, 0.59 mi W of Frisco to 0.69 mi N of Frisco
Rating
EF0
Path length
0.91 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.580, -91.540

NWS Survey team determined an EF-0 tornado, with peak estimated winds of 85 mph impacted portions of Frisco in Pointe Coupee Parish. This small tornado caused damage to trailers, a few homes, and numerous hardwood trees in a narrow swath from Highway 78, north to Parlange Lane in the Frisco area. Further track information from satellite analysis might lead to changes in the estimated track in future updates. Damage was also surveyed across Fordoche, Lottie, Blanks to Livonia areas caused by straight line winds. More concentrated straight line wind damage was surveyed across Erwinville. A widespread swath of damaging winds was observed along Wye Road/Highway 1 to Rougon Road which included widespread tree damage with trees on some homes. A fatality and two injuries occurred with this straight line wind damage along Rougon Road.

Tornado, Iberville

When
May 13, 5:54 PM CST to 5:56 PM CST
Where
Iberville County, 1.19 mi E of Indian Vlg to Crescent
Rating
EF0
Path length
1.79 mi
Path width
120 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.250, -91.300

NWS survey team determined an EF-0 tornado, with peak winds of 85 mph impacted portions of Crescent in Iberville Parish. This tornado touched down near Guilotta Lane, where it mainly damaged trees along Bayou Rd. A few homes had damage to their roof as it went to the north of Crescent Elementary School. The tornado then crossed Bayou Plaquemine before going over Bayou Jacob Rd. Numerous trees were uprooted north of Bayou Jacob Rd near Dozier Rd. Trees were snapped in a convergent pattern here, which supports tornadic winds. The tornado crossed Bayou Jacob Rd again, uprooting more trees in its path before lifting shortly after.

Thunderstorm Wind, Iberville

When
May 13, 5:56 PM CST
Where
Iberville County, 1.19 mi W of Crescent
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.250, -91.290

Multiple trees uprooted and snapped in Crescent, with minor damage to a couple of homes.

Thunderstorm Wind, West Baton Rouge

When
May 13, 5:56 PM CST
Where
West Baton Rouge County, 6.79 mi SW of Carey
Measured
61 kt (70 mph) estimated gust
Crop damage
$3,000
Reported by
Broadcast Media
Coordinates
30.430, -91.400

Multiple trees down along I-10 east of Grosse Tete.

Thunderstorm Wind, Iberville

When
May 13, 6:01 PM CST
Where
Iberville County, 0.69 mi N of Rosedale
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Broadcast Media
Coordinates
30.440, -91.450

Minor roof and carport damage reported.

Thunderstorm Wind, West Baton Rouge

When
May 13, 6:03 PM CST
Where
West Baton Rouge County, 0.6 mi W of Erwinville
Measured
70 kt (81 mph) estimated gust
Crop damage
$8,000
Reported by
Broadcast Media
Coordinates
30.530, -91.410

Widespread tree damage reported across Erwinville.

Thunderstorm Wind, West Baton Rouge

When
May 13, 6:03 PM CST
Where
West Baton Rouge County, 1.5 mi SSW of Bueche
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
30.550, -91.360

A tree fell down on a mobile home on Rougon Rd.

Thunderstorm Wind, Pointe Coupee

When
May 13, 6:05 PM CST
Where
Pointe Coupee County, 2.83 mi SSE of Knapp
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
30.540, -91.420

Community center in Erwinville measured a wind gust of 63 mph.

Thunderstorm Wind, West Baton Rouge

When
May 13, 6:06 PM CST
Where
West Baton Rouge County, 0.91 mi SW of Sunrise
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.460, -91.210

A tree down and fence damage was reported.

Thunderstorm Wind, East Baton Rouge

When
May 13, 6:10 PM CST
Where
East Baton Rouge County, 0.69 mi S of University
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.410, -91.180

Tiger Stadium measured a wind gust of 60 mph.

Hail, East Baton Rouge

When
May 13, 6:11 PM CST
Where
East Baton Rouge County, 1.19 mi E of Magnolia Woods
Measured
1 in hail
Reported by
Public
Coordinates
30.420, -91.100

Public report from mPING.

Thunderstorm Wind, East Baton Rouge

When
May 13, 6:11 PM CST
Where
East Baton Rouge County, 0.6 mi W of Scotland
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
30.530, -91.180

Structural damage reported to a business off of Scenic Hwy and Robin St.

Thunderstorm Wind, East Baton Rouge

When
May 13, 6:14 PM CST
Where
East Baton Rouge County, 0.69 mi N of Baker
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
30.590, -91.170

Tree fell down on a car.

Thunderstorm Wind, East Baton Rouge

When
May 13, 6:15 PM CST
Where
East Baton Rouge County, 1.19 mi E of Nesser
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.400, -91.030

A tree fell on a house in Woodlawn Estates. Other scattered tree debris noted in the neighborhood.

Thunderstorm Wind, Ascension

When
May 13, 6:18 PM CST
Where
Ascension County, 0.91 mi NE of Oak Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.330, -90.970

A tree fell down on a house on John Broussard Rd in Praireville.

Tornado, Livingston

When
May 13, 6:23 PM CST to 6:27 PM CST
Where
Livingston County, 4.56 mi NW of Port Vincent to 4.84 mi N of Port Vincent
Rating
EF1
Path length
3.28 mi
Path width
150 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
30.380, -90.900

Another tornado developed within a strong line of storms north of Port Vincent, LA which was associated with a more concentrated area of damage in close association with a vigorous embedded circulation. An NWS survey team, along with high resolution satellite imagery determined an EF-1 tornado with peak winds of 95 mph which primarily consists of tree damage from LA Highway 1032 up to Hammack Rd near Walker South Rd. This tornado quickly dissipated and broadened out into a swath of damaging winds as it continued northeast over primarily rural Livingston Parish.

Thunderstorm Wind, Ascension

When
May 13, 6:23 PM CST
Where
Ascension County, 0.69 mi N of Donaldsonville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.110, -91.000

A tree fell down on a house.

Thunderstorm Wind, Orleans

When
May 13, 7:44 PM CST
Where
Orleans County, 0.69 mi S of (New)lkfrnt Arpt New
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
30.040, -90.030

Lakefront ASOS recorded a wind gust of 55 knots.

Thunderstorm Wind, St. Tammany

When
May 13, 7:59 PM CST
Where
St. Tammany County, 4.31 mi SSW of Covington Arpt
Measured
61 kt (70 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
30.390, -90.000

Two NWS employees reported a tree downed by thunderstorm winds along interstate 12 just east of Highway 1088. One of them nearly hit the tree as it was covering portions of the right lane.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, West Baton Rouge2024-05-1331FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyThe tornado archive for Louisiana, 2024Warnings in Louisiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185875, 1185827, 1185828, 1185832, 1185836, 1185838, 1185841, 1185846, 1185847, 1185866, 1185848, 1185867, 1185821, 1185849, 1185850, 1185852, 1185855, 1185835, 1185857, 1185869, 1185865.